Skip to main content

Phase Transitions for Suspension Flows

Abstract

This paper is devoted to studying the thermodynamic formalism for suspension flows defined over countable alphabets. We are mostly interested in the regularity properties of the pressure function. We establish conditions for the pressure function to be real analytic or to exhibit a phase transition. We also construct an example of a potential for which the pressure has countably many phase transitions.

This is a preview of subscription content, access via your institution.

References

  1. Abramov L.M.: On the entropy of a flow. Dokl. Akad. Nauk SSSR 128, 873–875 (1959)

    MathSciNet  MATH  Google Scholar 

  2. Ambrose W., Kakutani S.: Structure and continuity of measurable flows. Duke Math. J. 9, 25–42 (1942)

    MathSciNet  MATH  Article  Google Scholar 

  3. Artin, E.: Ein Mechanisches System mit quasi-ergodischen Bahnen’. Collected papers, Reading, MA: Addison Wesley, 1965, pp. 499–501

  4. Babillot M., Peigné M.: Asymptotic laws for geodesic homology on hyperbolic manifolds with cusps. Bull. Soc. Math. France 134(1), 119–163 (2006)

    MathSciNet  MATH  Google Scholar 

  5. Barreira L., Iommi G.: Suspension flows over countable Markov shifts. J. Stat. Phys. 124(1), 207–230 (2006)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  6. Barreira L., Radu L., Wolf C.: Dimension of measures for suspension flows. Dyn. Syst. 19, 89–107 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  7. Bowen R.: Symbolic dynamics for hyperbolic flows. Amer. J. Math. 95, 429–460 (1973)

    MathSciNet  MATH  Article  Google Scholar 

  8. Bowen R., Ruelle D.: The ergodic theory of Axiom A flows. Invent. Math. 29, 181–202 (1975)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  9. Bruin H., Todd M.: Equilibrium states for interval maps: potentials with supφ − inf φh top(f). Commun. Math. Phys. 283(3), 579–611 (2008)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  10. Bufetov A.I, Gurevich B.M.: Existence and uniqueness of the measure of maximal entropy for the Teichmuller flow on the moduli space of Abelian differentials. Sbornik Math. 202, 935–970 (2011)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  11. Buzzi J., Sarig O.: Uniqueness of equilibrium measures for countable Markov shifts and multidimensional piecewise expanding maps. Erg. Th. Dyn. Sys. 23, 1383–1400 (2003)

    MathSciNet  MATH  Article  Google Scholar 

  12. Coelho Z., Quas A.: Criteria for d-continuity. Trans. Amer. Math. Soc. 350(8), 3257–3268 (1998)

    MathSciNet  MATH  Article  Google Scholar 

  13. Daon, Y.: Bernoullicity of equilibrium measures on countable Markov shifts. http://arxiv.org/abs/1206.4160v1 [math.DS], 2012

  14. Denker M., Urbański M.: Ergodic theory of equilibrium states for rational maps. Nonlinearity 4(1), 103–134 (1991)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  15. Díaz L.J., Gelfert K., Rams M.: Rich phase transitions in step skew products. Nonlinearity 24, 3391–3412 (2011)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  16. Fan, A., Jordan, T., Liao, L., Rams, M.: Multifractal analysis for expanding interval maps with infinitely many branches. http://arxiv.org/abs/1110.2856v1 [math.DS], 2011

  17. Gurevič B.M.: Topological entropy for denumerable Markov chains. Dokl. Akad. Nauk SSSR 10, 911–915 (1969)

    Google Scholar 

  18. Gurevič B.M.: Shift entropy and Markov measures in the path space of a denumerable graph. Dokl. Akad. Nauk SSSR 11, 744–747 (1970)

    Google Scholar 

  19. Gurevič B.M.: A variational characterization of one-dimensional countable state Gibbs random fields. Z. Wahr. Verw. Geb. 68(2), 205–242 (1984)

    Article  Google Scholar 

  20. Gurevič B.M., Katok S.: Arithmetic coding and entropy for the positive geodesic flow on the modular surface. Mosc. Math. J. 1, 569–582 (2001)

    MathSciNet  Google Scholar 

  21. Hamenstädt, U.: Symbolic dynamics for the Teichmueller flow. Preprint available at http://www.math.uni-bonn.de/people/ursula/papers.html and http://arxiv.org/abs/1112.6107v1 [math.DS], 2011

  22. Hanus P., Mauldin R., Urbański M.: Thermodynamic formalism and multifractal analysis of conformal infinite iterated function systems. Acta Math. Hungar. 96(1-2), 27–98 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  23. Hofbauer, F.: Examples for the nonuniqueness of the equilibrium state. Trans. Amer. Math. Soc. 228, 223–241 (1977)

    Google Scholar 

  24. Hofbauer F., Keller G.: Equilibrium states for piecewise monotonic transformations. Erg. Th. Dyn. Sys. 2(1), 23–43 (1982)

    MathSciNet  MATH  Article  Google Scholar 

  25. Inoquio-Renteria I., Rivera-Letelier J.: A Characterization of hyperbolic potentials of rational maps. Bull. Braz. Math. Soc. (N.S.) 43(1), 99–127 (2012)

    MathSciNet  MATH  Article  Google Scholar 

  26. Iommi G.: Multifractal analysis for countable Markov shifts. Erg. Th. Dyn. Sys. 25(6), 1881–1907 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  27. Iommi, G.: Thermodynamic formalism for the positive geodesic flow on the modular surface. http://arxiv.org/abs/1009.4623v2 [math.DS], 2012

  28. Iommi, G., Todd, M.: Transience in Dynamical Systems. To appear in Ergodic Theory Dynam. Systems, Doi: http://dx.doi.org.ezp-prod1.hui-harvard.edu/10.1017/S0143385712000351

  29. Jaerisch, J., Kesseböhmer, M., Lamei, S.: Induced topological pressure for countable state Markov shifts. http://arxiv.org/abs/1010.2162v1 [math.DS], 2010

  30. Katok, S.: Fuchsian groups. Chicago Lectures in Mathematics. Chicago, IL: University of Chicago Press, 1992

  31. Katok S.: Coding of closed geodesics after Gauss and Morse. Geom. Dedicata 63(2), 123–145 (1996)

    MathSciNet  MATH  Article  Google Scholar 

  32. Katok S., Ugarcovici I.: Symbolic dynamics for the modular surface and beyond. Bull. Amer. Math. Soc. (N.S.) 44(1), 87–132 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  33. Kempton T.: Thermodynamic formalism for suspension flows over countable Markov shifts. Nonlinearity 24, 2763–2775 (2011)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  34. Mauldin R., Urbański M.: Dimensions and measures in infinite iterated function systems. Proc. London Math. Soc. (3) 73, 105–154 (1996)

    MathSciNet  MATH  Article  Google Scholar 

  35. Mauldin R., Urbański M.: Gibbs states on the symbolic space over an infinite alphabet. Israel J. Math. 125, 93–130 (2001)

    MathSciNet  MATH  Article  Google Scholar 

  36. Mauldin, R., Urbański, M.: Graph directed Markov systems: geometry and dynamics of limit sets. Cambridge tracts in mathematics 148, Cambridge: Cambridge University Press, 2003

  37. Melbourne I., Török A.: Statistical limit theorems for suspension flows. Israel J. Math. 144, 191–209 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  38. Oliveira K.: Equilibrium states for non-uniformly expanding maps. Erg. Th. Dyn. Sys. 23(6), 1891–1905 (2003)

    MATH  Article  Google Scholar 

  39. Parry, W., Pollicott, M.: Zeta Functions and the Periodic Orbit Structure of Hyperbolics Dynamics. Astérisque 187–188, 1990

  40. Przytycki, F., Urbański, M.: Conformal Fractals: Ergodic Theory Methods, Cambridge: Cambridge University Press, 2010

  41. Ratner M.: Markov partitions for Anosov flows on n-dimensional manifolds. Israel J. Math. 15, 92–114 (1973)

    MathSciNet  MATH  Article  Google Scholar 

  42. Sarig O.: Thermodynamic formalism for countable Markov shifts. Erg. Th. Dyn. Sys. 19, 1565–1593 (1999)

    MathSciNet  MATH  Article  Google Scholar 

  43. Sarig O.: Phase transitions for countable Markov shifts. Commun. Math. Phys. 217(3), 555–577 (2001)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  44. Sarig O.: Existence of Gibbs measures for countable Markov shifts. Proc. Amer. Math. Soc. 131, 1751–1758 (2003)

    MathSciNet  MATH  Article  Google Scholar 

  45. Savchenko S.: Special flows constructed from countable topological Markov chains. Funct. Anal. Appl. 32, 32–41 (1998)

    MathSciNet  MATH  Article  Google Scholar 

  46. Series C.: The modular surface and continued fractions. J. London Math. Soc. (2) 31(1), 6980 (1985)

    MathSciNet  Article  Google Scholar 

  47. Stratmann B.O., Urbanski M.: Real analyticity of topological pressure for parabolically semihyperbolic generalized polynomial-like maps. Indag. Math. (N.S.) 14(1), 119–134 (2003)

    MathSciNet  MATH  Article  Google Scholar 

  48. Walters, P.: An Introduction to Ergodic Theory. Graduate Texts in Mathematics 79, Berlin-Heidelberg-NewYork: Springer, 1981

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Thomas Jordan.

Additional information

Communicated by G. Gallavotti

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Iommi, G., Jordan, T. Phase Transitions for Suspension Flows. Commun. Math. Phys. 320, 475–498 (2013). https://doi.org/10.1007/s00220-013-1681-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00220-013-1681-6

Keywords

  • Invariant Measure
  • Gibbs Measure
  • Topological Entropy
  • Equilibrium Measure
  • Pressure Function